Iowa, 2024

Tornado in Iowa, May 31, 2024

May 31, 2024 · NWS DMX · 1 event in 1 county or zone

A weak cold front passed across the area on May 31st. Instability was modest along with rather weak shear, so more widespread severe storms did not occur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front passed across the area on May 31st. Instability was modest along with rather weak shear, so more widespread severe storms did not occur. However, as storms initiated early in the day near the front a weak tornado was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 11:29 AM CST, 16 minutes earlier. Its key messages:

  • Spotty showers this morning will restrengthen this afternoon with non-severe thunderstorms moving across the area.
  • Quiet Saturday with showers and storms possible Sunday into Monday.
  • More robust system Tuesday into Wednesday could be our next chance for strong to severe storms.
Area forecast discussion, May 31, 11:29 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1229 PM CDT Fri May 31 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Spotty showers this morning will restrengthen this afternoon
  with non-severe thunderstorms moving across the area.

- Quiet Saturday with showers and storms possible Sunday into Monday.

- More robust system Tuesday into Wednesday could be our next
  chance for strong to severe storms.

&&

.DISCUSSION...
Issued at 228 AM CDT Fri May 31 2024

Convection in western Iowa fizzled out overnight with a few spotty,
slow moving showers lingering early this morning. Meanwhile, a cold
front sits northwest of the area, across South Dakota into
Nebraska with a line of convection continuing to bubble early
this morning. This will pass into Iowa later this morning,
moving across the area through the afternoon and evening. With
diurnal heating as support, showers will strengthen and become
more widespread. Even so, the severe risk today remains low with
very little instability to work with. Soundings do continue to
show fairly dry low levels, so it is possible that some
stronger gusts develop with shower and storm activity this
afternoon.

A few showers may linger in eastern Iowa on Saturday morning,
but otherwise it should be a nice day with temperatures nearing
80 degrees. By Sunday the next wave moving though the zonal
upper air pattern makes its way towards Iowa. Models are
initially rather diffuse with the boundary before the system
better organized later Sunday. As such, it is possible that most
of Sunday would be dry before precipitation develops later in
the day but confidence in the details is low at this time. The
wave looks to pass across the area later Sunday into Monday.
There is a little more instability to work with in this system
however shear still remains fairly modest. So while a few
stronger storms are possible, as it currently stands the severe
chance looks to remain low in Iowa.

A more robust system is still on track for Tuesday into
Wednesday. While timing differences still exist between the Euro
and GFS, there is still a signal in both for a more wrapped up
system with greater instability up into the area. There is some
indication that better shear may lag the instability a bit.
While details are still vague, this system will likely be the
next opportunity for strong to severe storms across the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1229 PM CDT Fri May 31 2024

Scattered thunderstorms developing over west/northwest IA will
fill in across the north through 00z and initially affect only
FOD and MCW. Southeast sites will see some aft 02z; especially
ALO compared to DSM/OTM which remain farther removed from the
forcing. Generally VFR cigs though northwest will see period of
MVFR aft 10z through 16z. Light winds outside of a few gusts
near storms. VFR/MVFR vsby near storms. Most of the
precipitation ends by 13z with lingering VCSH at a few sites.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hagenhoff
AVIATION...REV
Hazardous weather outlook, May 31, 2:39 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 AM CDT Fri May 31 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-010845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
339 AM CDT Fri May 31 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and storms are expected at times today into tonight,
especially west and north. The chances for any strong storms
remains very low, but some gusty winds could occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are expected on Sunday into Monday and
again early next week. A few stronger storms are possible later
Sunday, but the severe risk remains low at this time. The severe
risk for early next week will be better evaluated in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

The radar

The Des Moines radar (KDMX), 140 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pocahontas

When
May 31, 11:45 AM CST to 11:46 AM CST
Where
Pocahontas County, 2.65 mi SSW of Varina to 2.23 mi SSW of Varina
Rating
EFU
Path length
0.42 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
42.633, -94.912

Two different spotters sent in pictures of this tornado. It was a brief tornado just southwest of Varina near the county line. This tornado remained in rural areas and did not impact any damage indicators, hence the EFU rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172278.